Alert archive / New Jersey / Flash Flood Warnings in 2005
Flash Flood Warning 18, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 19, 2005, 4:04 PM EDT for Bergen County, New Jersey. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2005, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 19, 2005, 5:30 PM EDT
- In force
- 86 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Bergen County, NJ
The radar
The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1505 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 192006
FFWOKX
NJC003-192130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT TUE JUL 19 2005
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERGEN COUNTY IN NORTHEAST NEW JERSEY.
* UNTIL 530 PM EDT.
* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED RAINFALL RATES OF ONE AND A HALF TO TWO
INCHES PER HOUR.
* EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORWOOD...ORADELL...ALPINE...CLOSTER...CRESSKILL...DEMAREST...
DUMONT...EMERSON...HARRINGTON PARK...HAWORTH...HILLSDALE AND
MONTVALE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4104 7388 4092 7390 4092 7407 4105 7406
4106 7396
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:55 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 19, 2:55 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 255 PM EDT TUE JUL 19 2005 .NEAR TERM (REST OF THIS AFTERNOON/TONIGHT)... SO FAR THIS AFTERNOON...DESPITE A VERY UNSTABLE AIRMASS...SHOWERS AND THUNDERSTORMS HAVE BEEN VERY ISOLATED. THERE IS LITTLE SURFACE FOCUS FOR MUCH IN THE WAY OF ADDITIONAL ACTIVITY AS WINDS ARE GENERALLY LIGHT AND SW ACRS MOST OF THE CWA. FOR THE REST OF THE AFTERNOON HOURS...WILL LIKELY HAVE TO RELY ON TERRAIN INDUCED CONVECTION TO SEE MUCH IN THE WAY OF RAINFALL. AS OF EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THAT BEST S/W SUPPORT IS MOVING INTO NORTHERN NEW ENGLAND AND SOUTHERN QUEBEC. THIS IS ALSO EVIDENCED BY REGIONAL RADAR MOSAICS WHICH ARE MORE ACTIVE THERE THAN HERE. HOWEVER...EVEN THERE...MID-TROPOSPHERIC FLOW IS QUITE WEAK ACCORDING TO AREA VWPS (GENERALLY 20 KT AROUND 10-15 KFT). SHORT WAVE IS EXPECTED TO PASS THROUGH NORTHERN NEW ENGLAND OVERNIGHT...WITH ATTENDANT COOL FRONT SAGGING THROUGH OUR NECK OF THE WOODS BY 12Z WED. ITS POSSIBLE THAT SOME WEAK SUPPORT FROM THE LEADING EDGE OF THIS SHORT WAVE COULD INTERACT WITH A WEAK LEE TROF JUST TO OUR WEST LATER THIS AFTERNOON AND EVENING AND IGNITE A FEW MORE ORGANIZED THUNDERSTORMS IN OUR NECK OF THE WOODS. BEST SHOT AT THIS WOULD BE NORTH OF NYC AND MY CT ZONES. WITH MLCAPES AOA 1200 J/KG...ISOLD STRONG/DAMAGING WIND GUSTS COULD OCCUR. MOREOVER...PWATS ABOVE 2 WILL SUPPORT TORRENTIAL DOWNPOURS...WHICH WOULD LIKELY CAUSE LOCALIZED FLASH FLOODING. OTHERWISE...EXPECT JUST A CHANCE FOR SHOWERS AND TSTMS TONIGHT...ENDING AROUND 12Z OVER COASTAL LOCATIONS. TEMPERATURE AND HUMIDITY LEVELS WILL BE OPPRESSIVE OVERNIGHT WITH MOST CITY LOCATIONS (ESPECIALLY LGA) PROBABLY SNEAKING JUST BELOW 80 FOR MINS. && .SHORT TERM (WEDNESDAY AND THURSDAY)... FAIR WEATHER IS EXPECTED DURING THIS PERIOD...BUT IT WILL STILL BE HOT. HUMIDITY LEVELS WILL BE NOTICEABLY MORE TOLERABLE WED AND THURS...WITH DEWPOINTS FALLING INTO THE 60S. EXPECT HIGHS 90-95 BOTH DAYS...PERHAPS EVEN AT THE COAST BEFORE SEABREEZES KICK IN. HEAT INDICES WILL AGAIN HOWEVER APPROACH 100F ON WED IN NYC AND NERN NJ. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY/FRIDAY NIGHT SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. GIVEN DIGGING S/W AND DECENT NW FLOW...SEVERE WEATHER LOOKS LIKE A DECENT BET FRI VIA THE GFS. WELL HAVE TO WAIT AND SEE. NO CHANGES TO LATER PERIODS. && .AVIATION... MVFR/VFR VSBYS IN HAZE WILL CONTINUE THROUGH THE AFTERNOON. PRE-FRONTAL TROUGH HAS SET UP WEST OF NYC AND OBS SHOWING SOME WEAK CONVERGENCE ACROSS NE NJ SO THINK BEST CHANCE FOR TSTMS THIS AFTERNOON/EVENING WILL BE IN THIS AREA. COLD FRONT LAGGING BACK IN WESTERN NY STATE WILL SLOWLY CROSS THE AREA FROM WEST TO EAST TONIGHT. ALTHOUGH THERE WILL BE A GOOD DEAL OF INSTABILITY TONIGHT...TIME OF DAY IN WHICH FRONTAL PASSAGE WILL OCCUR EAST OF NYC HAS PROMPTED ME TO REMOVE TEMPO GROUPS FOR TSTMS UNTIL IT BECOME MORE APPARENT IF THEY WILL ACTUALLY OCCUR. HAVE INCLUDED CB APPENDAGE AT KBDR...KISP AND KGON TO ACCOUNT FOR THIS. THE SLOW MOVEMENT OF THE FRONT MAY ALSO CAUSE FOG TO DEVELOP BRIEFLY PRIOR TO ITS PASSAGE. DRIER W/NW FLOW WILL SCOUR IT OUT AND ALL TERMINALS SHOULD BE VFR BY 08Z. && .MARINE... WINDS/SEAS REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD. && .HYDROLOGY... ANY TSTMS THROUGH THIS EVENING MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 INCHES. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...HEAT ADVISORY TODAY...NYZ072>076. NJ...NONE. MARINE...NONE. && PUBLIC...EKSTER AVIATION...AL
Hazardous weather outlook, Jul 19, 6:29 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 629 AM EDT TUE JUL 19 2005 ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081- 201100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 629 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL PERSIST INTO EARLY THIS MORNING ACROSS COASTAL CONNECTICUT...COASTAL WESTCHESTER COUNTY...AND PORTIONS OF EASTERN LONG ISLAND. THIS INCLUDES LONG ISLAND SOUND AND THE OCEAN WATERS EAST OF MORICHES INLET. HIGH TEMPERATURES OF 90 TO 95 COMBINED WITH DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES THIS AFTERNOON IN THE NEW YORK CITY METROPOLITAN AREA AND IN THE INTERIOR VALLEYS. A HEAT ADVISORY IS IN EFFECT FOR NEW YORK CITY. SCATTERED THUNDERSTORMS...MAINLY FROM THIS AFTERNOON INTO EARLY THIS EVENING...MAY PRODUCE TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS. AN ISOLATED DAMAGING WIND GUST IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GOODMAN
In the hours before
Special weather statement, Jul 19, 10:25 AM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1025 AM EDT TUE JUL 19 2005 CTZ005>008-NJZ002-003-NYZ067>071-192300- BERGEN NJ-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- ORANGE NY-PUTNAM NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY- WESTERN PASSAIC NJ- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES AROUND 100 DEGREES LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES...AND POSSIBLE WARNINGS. NJZ004>006-011-192300- EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-UNION NJ- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES 100 TO 104 DEGREES LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 100 TO 104 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. NYZ072>076-192300- BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY- 1025 AM EDT TUE JUL 19 2005 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON AND EVENING... THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY. CTZ009>012-NYZ077>081-192300- NASSAU NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY- 1025 AM EDT TUE JUL 19 2005 ...HEAT INDEX VALUES IN THE MID TO UPPER 90S LIKELY THIS AFTERNOON... ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE THIS AFTERNOON... HIGH TEMPERATURES THIS AFTERNOON WILL REACH AROUND 90. THIS COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX VALUES IN THE 95 TO 100 DEGREE RANGE. THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR AS WELL. SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE SOMEWHAT LOWER THAN THOSE OF TODAY.
Special weather statement, Jul 19, 3:31 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 331 PM EDT TUE JUL 19 2005 NJZ003-192000- BERGEN- 331 PM EDT TUE JUL 19 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BERGEN COUNTY... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIDGEWOOD...AND MOVING SOUTHEAST AT 20 MPH. PEOPLE IN NORTHEASTERN BERGEN COUNTY...INCLUDING THE CITIES OF RIDGEWOOD...ORADELL AND NORWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH TORRENTIAL RAINS AND DANGEROUS LIGHTNING. MLE
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:48 PM EDT | Severe Thunderstorm Warning | OKX | Bergen | 28 min |
Nearby
Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.